Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2004, 12:10 PM EDT for Lee County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 12:10 PM EDT (16:10 UTC)
- Expired
- Sep 17, 2004, 12:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 171610
SVRCAE
SCC061-171630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1230 PM EDT
* AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR THE LEE-SUMTER COUNTY LINE BETWEEN
ST CHARLES AND ELLIOTT. MOVEMENT WAS NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WISACKY BY 1215 PM EDT
EXPECT WIND GUSTS NEAR 60 MPH WITH THIS THUNDERSTORM.
REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.
LAT...LON 3420 8015 3413 8013 3405 8001 3402 8002
3396 8016 3401 8019 3400 8024 3404 8025
3404 8028 3409 8031 3409 8035 3433 8028
$$
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:21 AM EDT, 8 hours 49 minutes earlier.
Area forecast discussion, Sep 17, 3:21 AM EDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT FRI SEP 17 2004
.SHORT TERM...
CENTER OF TROPICAL DEPRESSION IVAN NEAR AL/TN BORDER THIS MORNING. A
COUPLE OF CONVECTIVE BANDS ARE PRESENTLY MOVING TO THE NNE ACROSS THE
SC MIDLANDS AND CSRA OF GA. WILL MAINTAIN FLOOD WATCH FOR TODAY
AS THESE CONVECTIVE BANDS MAY TRAIN OVER CERTAIN LOCATIONS CAUSING
SOME POTENTIAL FLOODING PROBLEMS. SURFACE WINDS ARE STILL BRISK AND
WILL CONTINUE LAKE WIND ADVISORY ACROSS ENTIRE CWA TODAY.
CATEGORICAL POPS LOOK REASONABLE FOR TODAY AS WELL AS THESE
CONVECTIVE BANDS WILL PERSIST FOR MUCH OF TODAY. ISOLATED SEVERE
STORMS NOT OUT OF THE QUESTION LATER TODAY WITH DAYTIME HEATING
AND VIGOROUS LOW-LEVEL JET. WILL GO WITH LIKELY POPS TONIGHT. CURRENT
FORECAST TRACK OF IVAN PUSHES THE SYSTEM INTO THE APPALACHIANS AND
THEN INTO UPSTATE SC BY SUNDAY AM. PRECIPITATION CHANCES WILL
DECREASE SATURDAY INTO SUNDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTH. WILL KEEP CHANCE POPS OVER THE WEEKEND. MODEL GUIDANCE TEMPS
LOOK QUITE COOL SATURDAY NIGHT AND SUNDAY SO ADJUSTED NUMBERS JUST
A BIT.
&&
.LONG TERM...
NO CHANGES TO THE EXTENDED AT THIS TIME. MUCH WILL DEPEND ON FUTURE
TRACK OF TROPICAL STORM JEANNE.
&&
.AVIATION...
BANDS ASSOCIATED WITH REMNANTS OF IVAN MOVING THROUGH THE AREA THIS
MORNING INTO THE AFTERNOON HOURS. SOME HEAVY RAIN PROBABLY LOCALIZED
BUT FLOOD WATCH TO CONTINUE FOR THE DAY. STRONG WINDS ABOUT 50 KNOTS
AT 3 THOUSAND FEET ON CAE 88D AND 40 KNOTS AT 2 THOUSAND FEET BUT
AIRMASS IS NOT UNSTABLE ENOUGH TO ALLOW WINDS TO GET DOWN TO THE
SURFACE. CEILINGS 2 TO 3 THOUSAND FEET. RECENT TORNADO WATCH JUST
EXPIRED AND WAS NOT EXTENDED OR REISSUED. MAYBE A CHANCE OF SEVERE
WEATHER WITH SURFACE HEATING LATE THIS MORNING OR IN THE AFTERNOON
AS ATMOSPHERE SHOULD BE MOST UNSTABLE THEN. NO GROUND FOG THIS
MORNING WITH SURFACE WINDS 15 TO 25 KNOTS THIS MORNING THEN 15 TO 30
KNOTS LATE MORNING INTO THE AFTERNOON. HEAVY RAINS MAY LAST A WHILE
OVER AN AREA AS BANDS MOVE SLOWLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 82 69 81 66 / 90 60 40 40
AUGUSTA 82 69 81 67 / 90 60 40 40
SUMTER 82 69 81 66 / 90 60 40 40
ORANGEBURG 82 69 82 67 / 90 60 40 40
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 6 PM TODAY.
LAKE WIND ADVISORY UNTIL 6 PM TODAY.
GA...FLOOD WATCH UNTIL 6 PM TODAY.
LAKE WIND ADVISORY UNTIL 6 PM TODAY.
&&
22/07Hazardous weather outlook, Sep 17, 5:46 AM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 546 AM EDT FRI SEP 17 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180945- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN... COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG... SUMTER AND WAYNESBORO 546 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... THE REMNANTS OF IVAN WAS LOCATED OVER NORTHWEST GEORGIA EARLY THIS MORNING AND IS EXPECTED TO MOVE SLOWLY NORTHEAST TODAY. SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. ISOLATED TORNADOES WILL BE POSSIBLE THROUGH NOON...MAINLY FROM COLUMBIA NORTHWARD. A FLOOD WATCH IS IN EFFECT FOR TODAY ALONG WITH A LAKE WIND ADVISORY. SEE THE LATEST PRODUCTS ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS...FFACAE... SPSCAE AND NPWCAE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 17, 6:12 AM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 612 AM EDT FRI SEP 17 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171311- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN... COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG... SUMTER AND WAYNESBORO 612 AM EDT FRI SEP 17 2004 ...SEVERE WEATHER OUTLOOK... THE REMNANTS OF IVAN WAS LOCATED OVER NORTHWEST GEORGIA EARLY THIS MORNING AND IS EXPECTED TO MOVE SLOWLY NORTHEAST TODAY. SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. CONDITIONS ARE EXPECTED TO BE FAVORABLE FOR ISOLATED TORNADOES THROUGH NOON...MAINLY FROM COLUMBIA NORTHWARD. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/CAE.
Local storm report, Sep 17, 9:47 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG 3 NE WINNSBORO 34.41N 81.05W
09/17/2004 FAIRFIELD SC DEPT OF HIGHWAYS
FEW TREES DOWN ON HIGHWAY 200
&&
BLPSpecial weather statement, Sep 17, 9:51 AM EDT, 2 hours 19 minutes before
SCZ015-016-021-022-027>029-031-035>037-171445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 951 AM EDT FRI SEP 17 2004 A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WINNSBORO TO COLUMBIA TO BARNWELL AT 950 AM WILL CONTINUE MORNING EASTWARD. THE BAND WILL REACH THE AREA EXTENDING FROM LANCASTER TO CAMDEN TO EASTOVER BEFORE 1130 AM. EXPECT WIND GUSTS OF 40 TO 50 MPH AND VERY HEAVY BRIEF RAIN WITH THIS BAND. IF YOU ARE IN THE PATH OF THIS BAND OF SHOWERS AND THUNDERSTORMS... YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE READY TO TAKE COVER.
Special weather statement, Sep 17, 11:29 AM EDT, 41 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-171829- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1129 AM EDT FRI SEP 17 2004 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM EASTERN LANCASTER TO SOUTHERN ORANGEBURG COUNTIES WILL MOVE TO CHESTERFIELD AND EXTEND SOUTHWARD TO CLARENDON COUNTY BY 100 PM. WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED IN THESE THUNDERSTORMS. ISOLATED TORNADOES ARE POSSIBLE. FLOODING OF LOW LYING AREAS MAY BE EXPECTED AS THIS LINE MOVES EASTWARD ACROSS THE PEE DEE AREA. ELSWHERE SKIES WILL BE CLOUDY WITH GUSTY SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH. TEMPERATURES WILL REMAIN IN THE 70S.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:23 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.